Alabama, 2024

Damaging Wind in Alabama, June 16, 2024

June 16, 2024 · NWS BMX · 1 event in 1 county or zone

Scattered showers and thunderstorms developed across mainly the southern and western portions of Central Alabama during the afternoon of June 16 associated with southeasterly flow around the southwestern periphery of an upper-level ridge. Low-level moisture advancing northward into western Alabama contributed to thunderstorm activity, with one downburst producing minor damage in Tuscaloosa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

Scattered showers and thunderstorms developed across mainly the southern and western portions of Central Alabama during the afternoon of June 16 associated with southeasterly flow around the southwestern periphery of an upper-level ridge. Low-level moisture advancing northward into western Alabama contributed to thunderstorm activity, with one downburst producing minor damage in Tuscaloosa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jun 16, 11:34 AM CST, 5 hours 56 minutes earlier.

Area forecast discussion, Jun 16, 11:34 AM CST, 5 hours 56 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1234 PM CDT Sun Jun 16 2024

...New LONG TERM...

.SHORT TERM...
(This afternoon through Monday)
Issued at 1230 PM CDT SUN JUN 16 2024

A hot and sultry summer day will be on tap across Central Alabama
for our Sunday, with a scattering of summer convection to keep an
eye on. On the synoptic scale, a 500mb ridge remains off to the
east, centered over the Carolinas. Southerly to southeasterly flow
will persist across much of the atmospheric profile, with the
deepest moisture currently present along the immediate Gulf Coast.
An almost diffuse stationary boundary is being analyzed across the
northeastern portions of Alabama, Central Tennessee, and northern
Georgia. 12z KBMX RAOB data measured a plentiful amount of dry
air aloft from 550mb to 300mb as the upper ridge continues to
build to our east. As southerly to southeasterly flow increases
through the afternoon and into the early evening hours between the
850-750mb layers, sufficient moisture is expected to stream
northwestward into our southern and southwest counties. Synoptic-
scale lift in the form of a 500mb vort max will combine with
mesoscale-driven convective initiation and boundary interactions
this afternoon. At least scattered showers and storms are expected
as a result across southern and southwestern counties through the
afternoon and early evening. Storms that have already developed
across the Gulf Coast are sending outflow boundaries northward
which will aid in convective development as temperatures rise into
the mid and upper 90s this afternoon. Isolated showers and storms
will remain possible elsewhere, especially for locations closer to
the stalled boundary in the northeast counties.

As we observed yesterday, any of these storms that develop will be
strong, capable of producing microburst-like winds and locally
heavy rainfall. An isolated severe storm certainly can't be ruled
out. SBCAPE values are expected to rise into the 3000-4000 J/kg
range across the south this afternoon, coupled with dry air aloft
and DCAPE between 1000-1200 J/kg. Based on how storm development
materializes later this afternoon, PoPs may need to be increased,
especially across the southwest counties.

Showers and storms will linger for a couple of hours after sunset
due to mesoscale boundary collisions and interactions and then
diminish overnight. Partly to mostly cloudy skies are expected
overnight with southeasterly flow aloft continuing. The upper
ridge will continue to build and broaden over the Mid-Atlantic
states during the day on Monday. As 700mb flow becomes more
easterly by Monday afternoon, drier air will advect westward from
Georgia and the Carolinas. Due to the influence from the upper
ridge, PoPs will be more isolated across the eastern counties,
while scattered to numerous showers and storms are possible across
the western counties, as 500mb shortwave activity and highest
PWATs will still exist. Temperatures are expected to be a tad
cooler Monday afternoon, but most folks won't notice much of a
difference as highs top out in the low to mid 90s.

56/GDG

&&

.LONG TERM...
(Monday night through next Saturday)
Issued at 1235 PM CDT SUN JUN 16 2024

An incredibly strong mid-level ridge will be positioned over
North Carolina and Southern Virginia to start the long-term
forecast period. The ridging will remain strong and expansive
though midweek while a disturbance becomes more organized over the
Bay of Campeche and migrates northwest toward the Southeast Texas
Coast through Wednesday. The robust ridging will continue to
persist, becoming elongated from over the Mid Atlantic Region west
to over the Central Mississippi River Valley Region toward the
end of this forecast period. The elongated ridging configuration
will result in a mid-level weakness to develop over the much of
Florida and the Eastern Gulf of Mexico, allowing an easterly wave
to move westward toward the Central Gulf Coast Region on Friday.

Similar trends were noted compared with the previous shift with
guidance high temperatures being too warm in the late week time
frame, so adjusted downward accordingly. The ridging influence
through mid week will keep PoPs quite low through Thursday.
Isolated showers and storms are expected generally along and
southeast of Interstate 59 with a scattered coverage near and
southeast of Interstate 85 on Friday. A reduction in activity is
forecast overnight followed by isolated showers and storms
areawide with scattered activity across the far southeast counties
during the day on Saturday in association with the deep tropical
moisture.

05

Previous long-term discussion:
(Monday night through Saturday)
Issued at 323 AM CDT SUN JUN 16 2024

A highly anomalous and potentially unprecedented deep-layer ridge
to our east, will expand on Tuesday, with its center shifting
from North Carolina to near New York City. As the ridge remains
nearly stationary through Thursday, 500 mb heights may reach an
incredible 600 dam. At the southern periphery of the ridge, drier
air circulating around the ridge will move into Alabama from the
east. PWAT values should drop below 1.5 inches on Tuesday and
persist through Thursday. The easterly flow from the Atlantic
should serve to moderate temperatures as well. NBM temperatures
are well above MEX guidance through the long term period, which
does not seem reasonable given reduced 850 mb temperatures and
low-level thickness values. Therefore, this update undercuts NBM
by 2 to 5 degrees for afternoon highs and 1 to 3 degrees for
morning lows, for Tuesday through Saturday.

A tropical wave embedded within easterly flow could begin to reach
our eastern counties on Friday. This may bring an increase in rain
chances that could continue into Saturday.

87/Grantham

&&

.AVIATION...
(18Z TAFS)
Issued at 1230 PM CDT SUN JUN 16 2024

VFR conditions are expected to prevail for much of the forecast
period. SHRA/TSRA development will be possible for the southern
terminals of MGM and TOI later this afternoon, but we don't have
enough confidence of including TS in the TAF just yet. Prevailing
surface winds this afternoon will be from the southeast between 5
and 10 knots. Clouds are expected to linger through the overnight
hours, but remain above MVFR criteria at this time. A few
observations of MVFR stratus aren't out of the question at TCL,
MGM, and TOI between 09z and 12z Monday morning. We'll keep an eye
on observation and guidance trends through the evening to
determine if forecast updates are needed.

VFR conditions were kept in the forecast through the planning
period with highest SHRA/TSRA chances at TCL by 18z Monday
afternoon.

56/GDG

&&

.FIRE WEATHER...

Showers and thunderstorms are possible Sunday afternoon across
much of the area, although spatial coverage looks to be somewhat
limited. 20-foot winds will be southeasterly up to 6-8 mph each
day through Tuesday evening. Afternoon min RH values are expected
to drop into the 35-45 percent range Sunday and remain above 40
percent on Monday and Tuesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     70  94  70  90 /  10  20  10   0
Anniston    72  93  71  89 /  10  20   0   0
Birmingham  73  93  74  91 /  10  30  10   0
Tuscaloosa  73  91  73  90 /  20  40  10  10
Calera      73  93  73  90 /  10  30  10   0
Auburn      73  91  70  88 /  10  20   0   0
Montgomery  73  94  73  89 /  20  30  10   0
Troy        71  93  70  89 /  30  30   0  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...56
LONG TERM....05
AVIATION...56
Hazardous weather outlook, Jun 16, 3:02 AM CST, 14 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
402 AM CDT Sun Jun 16 2024

ALZ011>015-017>050-171215-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
402 AM CDT Sun Jun 16 2024

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

In the hours before

Special weather statement, Jun 16, 2:04 PM CST, 3 hours 26 minutes before
Special Weather Statement
National Weather Service Birmingham AL
304 PM CDT Sun Jun 16 2024

ALZ049-050-162045-
Pike AL-Barbour AL-
304 PM CDT Sun Jun 16 2024

...STRONG THUNDERSTORMS WILL IMPACT PIKE AND SOUTHWESTERN BARBOUR
COUNTIES THROUGH 345 PM CDT...

At 304 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Brantley to 9 miles south of Blue Springs
State Park. Movement was northwest at 25 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Troy, Brundidge, Clio, Goshen, Louisville, Banks, Blue Springs, Tyler
Crossroads, Doster, Antioch, Blue Springs State Park, Texasville,
Troy University, Tennille, Millers Ford, Hamilton Crossroads,
Monticello, Springhill, Tarentum, and Brundidge Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3166 8615 3179 8615 3179 8620 3186 8618
      3185 8540 3171 8540 3171 8542 3162 8542
      3162 8618
TIME...MOT...LOC 2004Z 149DEG 21KT 3157 8617 3153 8553

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

89^GSatterwhite
Special weather statement, Jun 16, 4:03 PM CST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Birmingham AL
503 PM CDT Sun Jun 16 2024

ALZ044-162245-
Montgomery AL-
503 PM CDT Sun Jun 16 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN MONTGOMERY COUNTY
THROUGH 545 PM CDT...

At 503 PM CDT, Doppler radar was tracking a strong thunderstorm over
southern Montgomery, moving northwest at 15 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Montgomery, Hunter, Montgomery Zoo, Boylston, Hyundai Motors Of
Alabama, Alabama State University, Woodcrest, Maxwell Air Force Base,
Montgomery Riverwalk Stadium, Pinedale, Gunter Air Force Base,
Alabama State Capitol, and Barachias.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3240 8646 3240 8643 3241 8641 3241 8640
      3242 8640 3243 8637 3243 8635 3241 8631
      3242 8631 3244 8632 3247 8627 3228 8617
      3224 8632
TIME...MOT...LOC 2203Z 152DEG 15KT 3230 8629

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

89^GSatterwhite
Special weather statement, Jun 16, 4:24 PM CST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Birmingham AL
524 PM CDT Sun Jun 16 2024

ALZ041-043-162300-
Autauga AL-Elmore AL-
524 PM CDT Sun Jun 16 2024

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL AUTAUGA AND
SOUTHWESTERN ELMORE COUNTIES THROUGH 600 PM CDT...

At 524 PM CDT, Doppler radar was tracking a strong thunderstorm over
northwestern Montgomery, moving northwest at 15 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Prattville, Millbrook, Coosada, Deatsville, and Autauga County
Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3247 8659 3254 8654 3258 8643 3258 8636
      3245 8631 3244 8632 3242 8631 3241 8631
      3243 8635 3243 8640 3241 8640 3240 8644
      3241 8646 3239 8646
TIME...MOT...LOC 2224Z 152DEG 15KT 3239 8638

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

89^GSatterwhite
Special weather statement, Jun 16, 4:56 PM CST, 34 minutes before
Special Weather Statement
National Weather Service Birmingham AL
556 PM CDT Sun Jun 16 2024

ALZ031-032-162330-
Greene AL-Hale AL-
556 PM CDT Sun Jun 16 2024

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL GREENE AND
SOUTHWESTERN HALE COUNTIES THROUGH 630 PM CDT...

At 556 PM CDT, Doppler radar was tracking a strong thunderstorm over
Greensboro Municipal Airport, or near Greensboro, moving northwest at
15 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Duffys Bend, Sawyerville, Greensboro Municipal Airport, Walden
Quarters, Wedgeworth, Evansville, Selden Lock And Dam, and
Cedarville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3264 8759 3258 8773 3277 8791 3288 8769
TIME...MOT...LOC 2256Z 152DEG 15KT 3267 8768

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

89^GSatterwhite
Special weather statement, Jun 16, 5:19 PM CST, 11 minutes before
Special Weather Statement
National Weather Service Birmingham AL
619 PM CDT Sun Jun 16 2024

ALZ023-170000-
Tuscaloosa AL-
619 PM CDT Sun Jun 16 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN TUSCALOOSA COUNTY
THROUGH 700 PM CDT...

At 619 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of McFarland Mall, or 8 miles southeast of
Tuscaloosa, moving northwest at 10 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Tuscaloosa, Northport, Holt, Coaling, McFarland Mall, Shelton State
Community College, Tuscaloosa Amphitheater, Bryant Denny Stadium,
Tuscaloosa Regional Airport, University Mall, Englewood, Cottondale,
Little Sandy, Maxwell, Peterson, Fosters Boat Landing, Lake Harris,
Hull, Stillman College, and Oliver Lock And Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3334 8752 3310 8730 3309 8731 3300 8744
      3300 8756 3315 8774
TIME...MOT...LOC 2319Z 133DEG 10KT 3309 8744

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

89^GSatterwhite

The radar

The Birmingham radar (KBMX), 73 km away, was scanning. The volume nearest the first event began at 23:29 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Tuscaloosa

When
June 16, 5:30 PM CST to 5:36 PM CST
Where
Tuscaloosa County, 0.51 mi SSW of River View to 1.47 mi NNW of River View
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
33.213, -87.554

An apartment building along Grace St near the University of Alabama campus sustained roof damage, and a large tree fell across 6th St near Lloyd Hall. A couple trees were uprooted at a residence along Northbrook Dr in Northport, one falling into and damaging a brick wall and the other crushing a wooden privacy fence.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2024Every state in 2024This day in weather historyWarnings in Alabama, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1175018.